Colorado, 2022

Debris Flows and Damaging Wind in Colorado, July 28, 2022

July 28, 2022 · NWS GJT · 3 events in 3 counties and zones

Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southwest Colorado. Storms were slow moving and produced heavy rain. As a result of the heavy rain, a debris flow occurred in Ouray County on Imogene Pass with some other mudslides reported in Archuleta County. Additionally, gusty outflow winds in excess of 60 mph occurred across portions of Rio Blanco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 10:54 AM MST, 27 minutes earlier.

Area forecast discussion, Jul 28, 10:54 AM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1154 AM MDT Thu Jul 28 2022

.SHORT TERM...(Today through Friday night)
Issued at 325 AM MDT Thu Jul 28 2022

Well above normal precipitable water values were recorded with the
00Z GJT sounding yesterday evening, and this trend will only
continue through the short term period as monsoon moisture surges
northward today and Friday. As a result, PWATs ranging from 150 to
175% of normal will overtake much of the region by this afternoon
with near to slightly above normal readings over far northeast Utah
and portions of northwest Colorado. The abundance of moisture,
paired with the passage of a weak shortwave across the Continental
Divide later today, will lead to widespread shower and thunderstorm
activity beginning early this afternoon and continuing into the late
evening hours. An exception is across some central and southern
mountain ranges where CAM guidance has honed in on some shower
development early to mid this morning. The aforementioned embedded
wave comes from the backside of the ever persistent trough of low
pressure dominating the Midwest and Great Lakes states, while the
West Coast ridge remains in place. Meanwhile, the subtropical high
will continue to sit over the southeast U.S. This synoptic pattern
puts our forecast area in a more than favorable position to receive
monsoon moisture and, given the well-primed atmosphere, any storm
today will be capable of producing heavy rain. Several areas across
southwest Colorado and southeast Utah have seen impressive rainfall
totals over the last couple of days which has led to well-saturated
soils. These areas are once again in a Slight Risk for Excessive
Rainfall today with portions of the San Juan Mountains having been
upgraded to a Moderate Risk this morning. Instability will fuel some
stronger storms today, particularly across the Divide, further
enhancing the potential for heavy rain with storms in addition to
gusty outflow winds and small hail. The Slight Risk for Excessive
Rainfall also spread further north to encompass these areas with
this morning's update. Finally, weak steering flow around 5kts for
most areas will lead to slow and even near-stationary storm
motion in some cases. Taking all this into account, the threat for
flash flooding and debris flows will be high, and the current
placement and timing of the Flood Watches remain on track.
Considered adding some of the adjacent central valleys in western
Colorado to the ongoing Watches but those areas have not received
much rainfall in recent days and the stronger storms look to be
focused over the nearby higher terrain. As always, we'll continue
to monitor the latest trends as the day progresses. As we approach
sunset we'll see a noticeable downturn in storm coverage as the
north begins to quiet down while the focus for activity shifts to
the south. Pockets of marginal SBCAPE over the Four Corners region
will keep some thunderstorms in the forecast into the late
evening hours, although most activity looks to become stratiform.
Therefore, have opted not to extend the southern Flood Watches
beyond 10 PM this evening but, again, this will be re-evaluated
later on. Isolated to scattered showers look to persist over at
least the San Juan Mountains through Friday morning.

Friday will see little change in the placement of the western ridge
or the subtropical high to our southeast. This will allow us to keep
our access to the monsoon moisture with PWATs remaining anomalously
high. Therefore, expect an active day across the Western Slope with
another round of numerous, slow-moving showers and thunderstorms
capable of producing heavy rain. Additional flood highlights will
likely be needed but would prefer to see how today plays out before
issuing another round. Regardless, the southern zones will be the
prime spot for heavy rain and potential flooding given antecedent
saturated soils in addition to it being where the deepest moisture
resides. The upper level trough on the other hand will lift into the
northeastern CONUS by Friday evening. Since this feature was
primarily responsible for the recent embedded waves, its departure
will lead to slightly less storm coverage over northeast Utah and
portions of northwest Colorado but, in the grand scheme of things,
it won't amount to much change. Activity will once again greatly
diminish Friday night with the loss of daytime heating, apart from
the Four Corners region where guidance projects another round of
nocturnal showers lingering into Saturday morning.

Exact temperatures are hard to nail down in this kind of regime but,
in general, the increase in clouds and shower activity will see
daytime highs today and tomorrow sit well below normal, particularly
the further south you go. Overnight lows will follow suit as plenty
of lingering cloud cover will lead to mild temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 325 AM MDT Thu Jul 28 2022

The models diverge right off the bat Saturday with how they handle
the shortwave trough that drops out of the Gulf of Alaska and closes
off the Pacific Northwest Coast. The European and Canadian models
drop it out of the storm track and stalls it off the coast where it
spins until Wednesday when a second shortwave drops down to pick it
up and eject it to the northeast across Oregon, Idaho and Montana
while the GFS and NAM keep the first low farther north where it
stays hooked into the storm track and ejects to the northeast across
Washington into Alberta Saturday. The GFS has the second shortwave
follow a similar track. Which is the right answer? Hard to say.
There isn't really jet support with the GFS solution to kick it out
Saturday, but that doesn't mean it won't happen, and each solution
has a very different outcome. The European/Canadian solution allows
the high pressure to build in stronger over the Great Basin thereby
circulating the drier air from the northwest into the northern areas
of Utah and Colorado, and pushing the convective activity south of
the I-70 corridor. When the low finally ejects out Wednesday, the
monsoonal surge returns to the northern Utah and Colorado areas. The
GFS/NAM solution ejecting the low out Saturday prevents the high
pressure from building in strong over the Great Basin resulting in
the monsoonal moisture staying in place north of the I-70 corridor
with widely scattered to wide spread showers and thunderstorms
extending across the northern areas of the region into southern
Wyoming. Forecast guidance gives an average of the solutions with
dry air intruding into the Yampa and Uinta Basins Saturday, and
pushing south to the Moab area in eastern Utah, but continuing
scattered thunderstorms over the Flat Tops and Gore Mountains to the
east Sunday before a monsoonal surge returns some moisture with
Isolated to scattered storms to the northern areas Monday and
Tuesday.

For the extended forecast, expect continued afternoon and evening
showers and thunderstorms each day in the San Juan and central
Colorado Mountains south and west into southeastern Utah through the
coming week. Deep moisture will continue in these areas, so the
primary risk from these storms will be heavy rain leading to
possible flash flooding. The areas to the northwest may see
scattered afternoon showers and thunderstorms each day with activity
becoming more isolated to even drying out over the weekend into
Monday or Tuesday. Temperatures will be dominated by the cloud cover
and evaporative cooling with the showers. The northern areas are
forecast to warm to above normal highs Sunday and Monday due to
fewer clouds and lack of precipitation assuming the drier solution.
Stay tuned to see how this turns out for the northern areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM MDT Thu Jul 28 2022

Terminals south of I-70 will see widespread shower and
thunderstorm activity through the TAF period. North of I-70,
convection will be more scattered in nature. Thunderstorms will
be capable of gusty outflows, small hail, and periods of heavy
rain this afternoon and into the evening. Conditions will quiet
down after sunset, but a few residual showers will linger over the
high terrain overnight, then diminish by daybreak.

&&

.HYDROLOGY...
Issued at 325 AM MDT Thu Jul 28 2022

Deep monsoonal moisture will continue to surge northward today
resulting in widespread shower and thunderstorm coverage. This
abundance of moisture paired with marginal instability and weak
steering flow aloft will increase the potential for heavy rain and
flash flooding with storms. The prime area of focus will be
southeast Utah and southwest Colorado as recent heavy rainfall has
resulted in saturated soils and some mudslides across areas of steep
terrain and recent burn scars. Areas further north will also be at
risk for flooding with heavy rain today, particularly across recent
burn scars and mountainous terrain. Therefore, the Flood Watches
remain in effect from 10 AM this morning through 10 PM this evening
for much of the higher terrain over west-central Colorado as well as
the mountains and valleys of southeast Utah and southwest Colorado.
The monsoon surge will continue on Friday so stay tuned for any
potential flood highlights. High pressure will slowly build overhead
this weekend, cutting off the tap to the monsoon moisture. However,
moisture will be slow to erode across at least the southern tier of
the forecast area so heavy rain will continue to be a threat with
storms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch until 10 PM MDT this evening for COZ003-008>010-012-
     013-017>023.

UT...Flood Watch until 10 PM MDT this evening for UTZ022-028-029.

&&

SHORT TERM...MMS
LONG TERM...DB
AVIATION...LTB
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 2:10 AM MST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
310 AM MDT Thu Jul 28 2022

COZ001>014-017>023-UTZ022>025-027>029-291500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
310 AM MDT Thu Jul 28 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Monsoon moisture will increase across the region today resulting
in widespread shower and thunderstorm activity. Showers and storms
will increase this afternoon, though morning showers are possible
over the central and some southern ranges. In storms, expect
periods of heavy rain, gusty winds, and small hail. Additionally,
flash flooding and debris flows will be possible across southeast
Utah and southwest Colorado in addition to most mountains across
west-central Colorado. Flood Watches remain in effect for these
areas through this evening. Showers and storms will diminish
across the north tonight with nocturnal showers persisting over
the southern mountains and some valleys through Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Monsoon moisture will continue to stream north on Friday resulting
in another day of numerous showers and thunderstorms across much
of the region. Heavy rain can once again be expected with storms.
High pressure will begin to build overhead this weekend which will
see a downturn in storm coverage, particularly across the north.
Further south, moisture will be slow to erode resulting in daily
showers and thunderstorms, especially over the mountains. Another
moisture surge is possible early to mid next week.

.SPOTTER INFORMATION STATEMENT...

The National Weather Service radar is down for maintenance through
Tuesday, 2 August. Spotter activation may be needed today and
tonight to help track stronger storms in the area while the radar
is down. Otherwise, spotters are always encouraged to relay
rainfall amounts or any observed flooding to the National Weather
Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Debris Flow, Ouray

When
July 28, 11:21 AM MST
Where
Ouray County, 2.7 mi S of Campbird to 2.73 mi S of Campbird
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.931, -107.733

A mud and rockslide occurred on the east side of Imogene Pass as a result of heavy rain from thunderstorms. The road was closed for a period for cleanup operations.

Debris Flow, Archuleta

When
July 28, 6:00 PM MST
Where
Archuleta County, 4.65 mi W of Chimney Rock to 4.56 mi W of Chimney Rock
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.210, -107.263

Several spots of mud and debris crossed Colorado Highway 160 by Capote Lake as a result of heavy rain from thunderstorms. Rainfall totals exceeded 1 inch.

Thunderstorm Wind, Rio Blanco

When
July 28, 6:53 PM MST
Where
Rio Blanco County, Meeker Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.050, -107.880

A peak wind gust of 61 MPH was measured by the automated weather station at the Meeker Coulter Field Airport.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033479, 1035757, 1033480.